Anesthesia causing headaches?

  1. 0
    Okay, I am not a CRNA nor will likely ever be, but I thought you all could help me with a situation with one of our patients.

    20-year-old chronically ill, had a routine (for them) surgery; since has had intractable headaches and has progressed with pain meds until they are on a PCA morphine pump and still rating pain 7-8 most of the time, at least 2 weeks later. LP and head CT were negative. Patient does not seem to be "making up" pain; is usually pretty functional despite illness but can't seem to improve after this surgery. Can anesthesia of some kinds cause headaches like this and if so, is there anything we can do about it that will be effective? (I am not sure if I would have the authority since I am just a staff nurse caring for the patient, but wondering if this is even a possible cause??)

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 4 Comments...

  3. 0
    Regional Anesthesia or General anesthesia?

    Spinal headaches can occur and need specific treatment.
  4. 0
    Just a tip, never say you are just a staff nurse, you have to respect your position or others won't.
    It is hard to say what your patient's problem is without more info but since she is weeks postop it would be extremely odd if not impossible to be an anesthetic complication. One thing I can suggest is check to see if she is on zofran, I have seen it exacerbate migraines. Good luck.
  5. 0
    what kind of surgery was it? what kind of anesthesia did he have?
  6. 0
    It was a bronchoscopy under general anesthesia; I wasn't sure how long effects/body responses could last. Pt is on Zofran now but has been for only a few days (protocol with the PCA pump). Thanks for your advice/information!!


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top